New Mexico, 2009Flash Flooding in New Mexico, June 28, 2009
June 28, 2009 · NWS ABQ · 2 events in 2 counties and zones
After a back door cold front ushered in higher moisture all the way to the Arizona border, showers and thunderstorms developed across much of the western and southwest mountains across to the Sacramento Mountains. Socorro county was one of the hardest hit areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a back door cold front ushered in higher moisture all the way to the Arizona border, showers and thunderstorms developed across much of the western and southwest mountains across to the Sacramento Mountains. Socorro county was one of the hardest hit areas. Slow moving storms dropped over 2 inches of rain in a short amount of time around the San Antonio area. The Bosque RAWS site reported a total of 2.43 inches of rain. Slow moving thunderstorms also dropped heavy rains near Milan. The Grants ASOS reported 1.09 inches of rain. Flash flooding was reported near both of these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM MST, 45 minutes earlier.
Area forecast discussion, Jun 28, 2:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN JUN 28 2009
MADE A FEW CORRECTIONS THROUGHOUT PRIMARY DISCUSSION.
.DISCUSSION...
15Z SURFACE HAND ANALYSIS INDICATED A STRONG COLD FRONT INVADED THE
LAND OF ENCHANTMENT LAST NIGHT. THIS FEATURE PUSHED INTO NE ARIZONA
AND STALLED BETWEEN SILVER CITY AND EL PASO. BY THIS AFTERNOON...A
CONVERGENCE ZONE DEVELOPED NEAR THIS SURFACE BOUNDARY WHICH ALLOWED
SCATTERED TO NUMEROUS STORMS TO FIRE ALONG THE CONTINENTAL DIVIDE TO
THE NRN SACRAMENTO MOUNTAINS. UPPER LEVEL STEERING FLOW SHOULD SHOVE
THESE STORMS TO THE EAST. WATER VAPOR LOOP SHOWING A DECENT MOISTURE
PLUME CONTINUING ALONG A LINE FROM TUCSON TO GRANTS TO CLAYTON. THE
LATEST AMSU/SSMI SATELLITE ESTIMATES NEARLY 200 PERCENT OF NORMAL IN
THE PRECIPITABLE WATER FIELD IN THE AFOREMENTIONED REGION. EFFICIENT
RAINS ARE EXPECTED WITH THE SLOW NATURE OF THESE STORMS...LEADING TO
A THREAT OF MINOR FLOODING IN FAVORED LOCALES.
PRIMARY FORECAST CHALLENGE IN THE SHORT TERM INVOLVES PCPN CHANCES.
CONVERGENCE ZONE TO THE WEST SHOULD CONTINUE TO MIGRATE TO THE EAST.
THIS SHOULD PROVIDE A DECENT SHOT FOR PCPN IN THE RIO GRANDE. OPTED
TO GO ABOVE NUMERICAL GUIDANCE FOR THIS REGION BASED ON LATEST RADAR
TRENDS. MODELS ARE SUGGESTING THAT A FAIRLY STRONG VORTICITY MAXIMUM
WILL DEVELOP LEE OF THE CENTRAL MTS AND TRACK TO THE E/SE. DIFFICULT
TO DEPICT THIS FEATURE ON WATER VAPOR ATTM...BUT IT WILL LIKELY BE
AIDED BY THE CONVECTION THIS AFTERNOON. HIGH QPF VALUES ARE EXPECTED
ACROSS THE REGION...ESPECIALLY SOUTH OF INTERSTATE 40. WILL CONTINUE
TREND OF HEAVY RAINFALL IN THE ZFP AND HWO. ACTIVITY SHOULD LINGER
PAST MIDNIGHT ACROSS THE SOUTHEAST PLAINS. FAIRLY THICK CLOUD COVER
COUPLED WITH MODEST BOUNDARY LAYER MOISTURE CONTENT SHOULD LIMIT THE
RADIATIONAL COOLING ASPECT TONIGHT...ALLOWING FOR ABOVE NORMAL LOWS.
MODELS SUGGEST THE MOISTURE PLUME WILL BECOME SOMEWHAT DISORGANIZED
TOMORROW AS A WESTWARD PROPAGATING TROPICAL WAVE SHIFTS INTO CENTRAL
MEXICO. UPPER HIGH WILL RETROGRADE INTO THE SOUTHERN GREAT BASIN...
WHICH SHOULD ULTIMATELY CHOKE OFF THE MOISTURE PLUME. THE NORTHWEST
QUADRANT OF THE CWFA SHOULD EXPERIENCE A REDUCTION IN STORM COVERAGE
WITH THE PRIMARY FOCUS OVER THE CENTRAL HIGH TERRAIN AND THE SRN/SE
COUNTIES. STEERING FLOW WILL TAKE STORMS IN A S/SE DIRECTION. UPPER
HIGH WILL SLIDE INTO THE FOUR CORNERS REGION BY TUE. NLY FLOW SHOULD
DEVELOP...SHIFTING THE PCPN FOCUS TO SRN NM WITH A RECYCLE MODE IN
THE CENTRAL HIGH TERRAIN. STATEWIDE RECYCLE MODE WILL LIKELY DEVELOP
FOR THE REMAINDER OF THE WORK WEEK AS THE HIGH CENTROID MOVES SLOWLY
TO THE E/SE. MOISTURE PLUME WILL BE CENTERED ALONG THE WRN PERIPHERY
OF THE HIGH...GENERALLY FROM SRN CA INTO CENTRAL AZ. DPORTER
&&
.AVIATION...
MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY SHOWER OR TSTM
THIS AFTERNOON THROUGH TONIGHT. MOUNTAIN TOPS MAY BE OCCASIONALLY
OBSCURED. SCT TO NUMEROUS TSTM COVERAGE WILL PERSIST ACROSS WESTERN
AND SOUTHERN AREAS THROUGH THE EVENING BEFORE DIMINISHING. THEN...
SCT TO NUMEROUS COVERAGE WILL SHIFT TO THE SOUTHERN AND SOUTHEASTERN
PARTS OF THE AREA TONIGHT. VARIABLE WIND GUSTS TO 30KT WILL BE
POSSIBLE WITH ANY TSTM. IN ADDITION...GUSTY EAST CANYON WINDS WILL
CONTINUE ACROSS THE RIO GRANDE VALLEY...INCLUDING TAF SITE ABQ...
THROUGH EARLY EVENING. WIND GUSTS TO 30KT ARE LIKELY.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS TODAY AS BACK DOOR FRONT HAS PUSHED THROUGH
WESTERN NM USHERING 50S DEWPOINTS ALL THE WAY TO THE AZ BORDER.
THOUGH...AREAS ACROSS NORTHEAST NM HAVE DRIED OUT SOMEWHAT.
MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON HAVE ONLY DROPPED INTO
THE 30 TO 50 PCT RANGE...THOUGH SOME HIGHER VALUES ARE NOTED ALONG
THE CENTRAL MOUNTAIN CHAIN. SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHEAST PLAINS THIS MORNING DROPPED SIGNIFICANT WETTING RAINS.
SOME AREAS IN NORTHERN GUADALUPE COUNTY RECEIVED IN EXCESS OF 2
INCHES. OTHER WETTING RAINS HAVE BEEN NOTED ACROSS MUCH OF WESTERN
AND SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING AND
POSSIBLY OVERNIGHT HOURS FROM THE LOWER RIO GRANDE VALLEY EASTWARD
TO THE TEXAS BORDER.
SHOWERS AND THUNDERSTORMS WILL RETURN AGAIN ON MONDAY...THOUGH
COVERAGE IS EXPECTED TO BE SOMEWHAT LESS. TEMPERATURES WILL CLIMB ON
AVERAGE ABOUT 5 DEGREES AS WELL. UPPER HIGH IS THEN EXPECTED TO
REBUILD OVER THE FOUR CORNERS REGION BY TUESDAY...RAISING
TEMPERATURES FURTHER AND ALSO LIMITING AREAL COVERAGE OF
THUNDERSTORMS. NONETHELESS...EXPECT ISOLATED TO SCATTERED COVERAGE
OF TSTMS IN THE AFTERNOON HOURS ACROSS THE HIGHER TERRAIN WITH
MOISTURE RECYCLING THROUGH MID WEEK. 34
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 60 92 60 95 / 10 10 10 5
GALLUP.......................... 53 87 52 89 / 20 10 10 10
GRANTS.......................... 53 85 54 85 / 40 20 20 20
GLENWOOD........................ 60 89 60 93 / 40 30 30 40
CHAMA........................... 43 77 42 82 / 30 30 20 20
LOS ALAMOS...................... 55 80 55 83 / 40 30 20 20
RED RIVER....................... 41 72 41 75 / 30 30 30 30
TAOS............................ 51 83 49 85 / 30 30 20 30
SANTA FE........................ 56 82 56 85 / 50 30 20 20
SANTA FE AIRPORT................ 58 84 57 87 / 50 30 20 20
ESPANOLA........................ 54 87 54 91 / 40 30 20 20
ALBUQUERQUE HEIGHTS............. 65 86 66 90 / 50 20 20 20
ALBUQUERQUE VALLEY.............. 60 87 61 91 / 50 20 20 20
ALBUQUERQUE FOOTHILLS........... 64 85 64 89 / 50 20 20 20
ALBUQUERQUE WEST MESA........... 62 86 62 91 / 50 20 20 20
SOCORRO......................... 62 88 61 92 / 50 30 20 20
SANDIA PARK/CEDAR CREST......... 53 78 51 81 / 50 30 20 30
MORIARTY/ESTANCIA............... 55 85 55 86 / 40 30 20 20
CARRIZOZO....................... 58 84 59 88 / 50 30 20 20
RUIDOSO......................... 53 75 53 78 / 60 40 30 30
RATON........................... 53 86 53 87 / 10 30 10 20
LAS VEGAS....................... 52 80 51 82 / 30 30 20 20
ROY............................. 59 80 59 84 / 20 30 10 20
CLAYTON......................... 59 87 61 90 / 10 20 10 10
SANTA ROSA...................... 62 86 61 90 / 40 30 20 20
TUCUMCARI....................... 63 87 63 92 / 20 30 20 10
FORT SUMNER..................... 65 86 65 91 / 50 30 20 20
CLOVIS.......................... 65 85 65 87 / 50 40 20 20
PORTALES........................ 65 86 62 88 / 50 40 20 20
ROSWELL......................... 68 87 68 91 / 60 30 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
46/43
Hazardous weather outlook, Jun 28, 5:05 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT SUN JUN 28 2009
NMZ001>021-026-291200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
605 AM MDT SUN JUN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING ESPECIALLY
OVER THE HIGHER TERRAIN OF WESTERN AND CENTRAL NEW MEXICO. THE
HEAVY RAINFALL MAY CAUSE FAST WATER FLOWS IN ARROYOS AND MINOR
FLOODING OF SMALL STREAMS AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED ON
MONDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL ALONG WITH MINOR FLOODING OF ARROYOS AND SMALL
STREAMS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KW
Flash Flood, Socorro
- When
- June 28, 2:45 PM MST to 4:30 PM MST
- Where
- Socorro County, 1.35 mi ENE of San Antonio to 1.28 mi NW of Kinney Wells
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.927, -106.848
Highway 380 was closed between mile markers 2 and 4 east of San Antonio due to water flowing over the roadway after over an estimated 2.5 inches of rain fell in less than 2 hours. Mud and rocks had to be cleared off the road before it was reopened. The flash flooding destroyed an 80 foot section of water supply line just east of the community of San Pedro. This left residents of San Pedro temporarily without water. In addition, a low water crossing in the Bosquecito area was flooded which halted traffic for a few hours.
Flash Flood, Cibola
- When
- June 28, 3:30 PM MST to 4:30 PM MST
- Where
- Cibola County, 2.64 mi NNE of Milan to 2.72 mi NNE of Milan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.216, -107.874
Heavy rains caused a flash flood along Highway 605 north-northeast of Milan. Two feet of water was running over the road which made the road impassible.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Flash Flood and Damaging Winds in Florida, June 28, 2009$630,000 · 55 kt wind · 11 events
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Hail and Damaging Winds in Tennessee, June 28, 2009$125,000 · 60 kt wind · 12 events
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Damaging Winds in Alabama, June 28, 2009$49,000 · 55 kt wind · 14 events
- Tornado and Flash Flood in Alabama, June 28, 2009$49,000 · EF0 · 11 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flood in Nebraska, June 28, 2009$25,000 · 1 event
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Damaging Wind in Tennessee, June 28, 2009$15,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168236, 168497.